Thunderstorm Wind, Woodward
- When
- September 20, 4:05 PM CST
- Where
- Woodward County, 17.17 mi N of Mooreland Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.726, -99.142
Freedom (FREE) Mesonet observation.
Widespread daytime and evening thunderstorm activity impacted the WFO Norman Forecast Area on the 20th. ) a remnant mesoscale convective vortex (MCV) across the Red River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Widespread daytime and evening thunderstorm activity impacted the WFO Norman Forecast Area on the 20th. This activity was influenced by two factors: 1.) a weak surface low and associated front, and 2.) a remnant mesoscale convective vortex (MCV) across the Red River Valley. Despite relatively weak wind shear across most of the area, slightly stronger daytime instability across the former regime promoted more robust convection (and associated severe outcomes). Damaging wind gusts and a few instances of large hail were observed with this activity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 20, 11:41 AM CST, 4 hours 24 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Norman OK 1241 PM CDT Sat Sep 20 2025 ...New NEAR TERM, SHORT TERM... .KEY MESSAGES... Updated at 1231 PM CDT Sat Sep 20 2025 - Widespread scattered showers and storms are possible again this afternoon and evening with a few storms becoming strong to severe and capable of producing damaging winds and large hail. - Severe storms are again possible on Sunday and Monday. - Above-normal temperatures through the weekend before potentially cooling down to near-normal by the middle of next week. && .NEAR TERM... (Rest of today and tonight) Issued at 1231 PM CDT Sat Sep 20 2025 A shortwave mid-level trough will swing across the southern Plains this afternoon and evening. Scattered thunderstorms are expected to develop starting this afternoon across the western third of the area. Storms will be developing in an environment characterized by DCAPE of around 1200 J/kg, in addition to sufficient instability. Stronger storms are expected to develop within this environment and will be capable of producing strong to damaging wind gusts and large hail. Storms generally will move to the east through the evening. Additional development is possible overnight across much of the area as a low-level jet increases after sunset. Marginally severe storms are again possible overnight across much of the area. Flooding concerns may develop should storms train over the same area this afternoon through the overnight hours. Bunker && .SHORT TERM... (Sunday through Monday night) Issued at 1231 PM CDT Sat Sep 20 2025 Showers and storms will likely be ongoing Sunday morning across portions of the area. The aforementioned trough will shift to the east and northwest flow will move in from the west. This flow will help to continue showers and storms into the afternoon, decreasing from west to east during the evening. Hot temperatures are expected Monday as an upper ridge builds over the southern Plains. Many locations will get into the low 90s, while locations to the southwest will approach 100 F. Increasing southerly surface flow will transport upper 60s to low 70s dewpoints northward across much of the area. This moisture will support a very unstable atmosphere by the afternoon. Lack of large scale ascent during the day is likely to preclude storms from developing at least in the afternoon. A mid-level wave begins to move towards the southern Rockies later in the evening, which will foster storm initiation across the lee of the Rockies in southwestern Kansas. This development will congeal into a line and shift towards our area. As this line moves into and across the area, damaging winds will be the primary hazard. Bunker && .LONG TERM... (Tuesday through Friday) Issued at 1254 AM CDT Sat Sep 20 2025 Ensemble guidance continues to point towards a positively tilted trough axis by the middle of next week. Thus, increased rain and storm chances will continue through Tuesday and Wednesday, followed by much cooler (near or slightly below-average) temperatures in the 70s to 80s by Wednesday and through the remainder of the week. The largest uncertainty remains to be the strength, timing and position of this trough axis which will play a significant role in how long daily rain and storm chances continue through next week and how long the cooler airmass will be in place. && .AVIATION... (18Z TAFS) Issued at 1222 PM CDT Sat Sep 20 2025 Scattered thunderstorms are expected late this afternoon and overnight across the area, though confidence in timing and location remains low. Otherwise, conditions will remain VFR with generally light and southerly (somewhat variable) winds. Any outflow from thunderstorms could also add variability and gustiness to winds. Day && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 68 82 67 90 / 50 60 40 20 Hobart OK 66 89 66 95 / 60 50 20 10 Wichita Falls TX 69 91 70 97 / 50 50 20 10 Gage OK 62 85 62 89 / 50 30 10 10 Ponca City OK 66 82 65 88 / 40 50 50 20 Durant OK 70 90 71 92 / 10 20 30 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...13 SHORT TERM...13 LONG TERM....23 AVIATION...14
Special Weather Statement
National Weather Service Norman OK
407 PM CDT Sat Sep 20 2025
OKZ039-202130-
Stephens OK-
407 PM CDT Sat Sep 20 2025
...A strong thunderstorm will impact portions of southwestern
Stephens County through 430 PM CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Corum, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Duncan, Comanche, Corum, northwestern Waurika Lake, and Empire City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3446 9814 3452 9794 3433 9786 3433 9814
TIME...MOT...LOC 2107Z 252DEG 7KT 3440 9808
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
441 PM CDT Sat Sep 20 2025
OKZ023-024-202215-
Canadian OK-Caddo OK-
441 PM CDT Sat Sep 20 2025
...A strong thunderstorm will impact portions of east central Caddo
and southwestern Canadian Counties through 515 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Cogar, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cogar and Cedar Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3536 9831 3548 9810 3525 9810 3522 9829
TIME...MOT...LOC 2141Z 237DEG 17KT 3531 9821
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
449 PM CDT Sat Sep 20 2025
OKZ005-010-202215-
Woodward OK-Woods OK-
449 PM CDT Sat Sep 20 2025
...A strong thunderstorm will impact portions of central Woods and
northeastern Woodward Counties through 515 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alabaster Caverns State Park, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Freedom, Alabaster Caverns State Park, and Camp Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3655 9916 3663 9929 3689 9919 3674 9895
TIME...MOT...LOC 2149Z 211DEG 14KT 3666 9919
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
450 PM CDT Sat Sep 20 2025
OKZ039-202215-
Stephens OK-
450 PM CDT Sat Sep 20 2025
...A strong thunderstorm will impact portions of northeastern
Stephens County through 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Bray, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Velma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3440 9787 3458 9793 3467 9767 3446 9759
TIME...MOT...LOC 2150Z 252DEG 14KT 3452 9782
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
500 PM CDT Sat Sep 20 2025
OKZ005-006-011-202230-
Major OK-Alfalfa OK-Woods OK-
500 PM CDT Sat Sep 20 2025
...Strong thunderstorms will impact portions of southeastern Woods,
southwestern Alfalfa and northwestern Major Counties through 530 PM
CDT...
At 459 PM CDT, Doppler radar was tracking strong thunderstorms 5
miles west of Aline, 5 miles northwest of Orienta, and 13 miles west
of Cleo Springs. Movement was northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carmen, Cleo Springs, Aline, and Orienta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3660 9825 3631 9846 3638 9878 3664 9864
TIME...MOT...LOC 2159Z 230DEG 15KT 3649 9855 3641 9855 3642 9868
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
505 PM CDT Sat Sep 20 2025
OKZ024-027-202230-
Grady OK-Canadian OK-
505 PM CDT Sat Sep 20 2025
...A strong thunderstorm will impact portions of northwestern Grady
and south central Canadian Counties through 530 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cogar, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
El Reno, Union City, and Minco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3551 9798 3533 9789 3529 9810 3544 9810
TIME...MOT...LOC 2205Z 238DEG 13KT 3537 9810
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.The Vance AFB radar (KVNX), 90 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
3 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Freedom (FREE) Mesonet observation.
The report was relayed through mPING.
Relayed images show multiple power poles snapped along Wood Road. The location is approximate, and the event time is estimated from radar observations.
Wind gust measured by a mobile mesonet platform.
The northbound lanes of U.S. Highway 81, between Flynn and Lucien Roads, were impassable due to flooding. The event time is approximate.
The location is approximate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289663, 1289656, 1289657, 1289658, 1289660, 1289662, 1289661.